Multivitamin Use During Chemotherapy May Reduce the Risk for Peripheral Neuropathy

TON - September 2016, Vol 9, No 5 - Supportive Care
Caroline Helwick

New Orleans, LA—Multivitamin supplement use was associated with a reduction in symptoms of chemotherapy-induced peripheral neuropathy (CIPN) in a subanalysis of the SWOG S0221 trial. Patients who were using multivitamins before chemotherapy had 40% less neuropathy, and those using them during or after treatment had a 23% reduced risk.

The results were reported at the American Association for Cancer Research 2016 Annual Meeting by Gary R. Zirpoli, PhD, a postdoctoral fellow at Roswell Park Cancer Institute, Buffalo, NY.

“We didn’t see any association with individual vitamin supplements, but we found that multivitamin users reported less [CIPN] compared to patients not using them,” Dr Zirpoli said in an interview with The Oncology Nurse-APN/PA. “To our knowledge, this has not been reported before.”

Although vitamin supplements have been explored for their potentially protective effects, “promising candidates have not panned out,” he noted. “There really seems to be no good data showing their benefit.”

Study Details

SWOG S0221 evaluated the benefit of weekly versus biweekly paclitaxel (plus doxorubicin/cyclophosphamide) in patients with breast cancer at high risk for recurrence. Embedded within the trial design was a questionnaire about diet and other lifestyle factors.

Dr Zirpoli’s study included 1225 participants who completed questionnaires before and at diagnosis, of whom 1068 also completed a 6-month follow-up questionnaire to capture supplement use during treatment.

Symptoms of CIPN were measured using the physician-assessed National Cancer Institute Common Terminol­ogy Criteria for Adverse Events (CTCAE) and the self-reported Functional Assessment of Cancer Therapy/Gynecologic Oncology Group-Neurotoxicity (FACT/GOG-Ntx) subscale. The subscale measures hand and foot numbness, hand and foot discomfort, joint and muscle pain, weakness, ringing in the ears, and trouble hearing, buttoning, feeling small objects, and walking. Answers of “quite a bit” and “very much” were grouped together to represent severe neuropathy, “somewhat” was considered moderate, and “a little bit” was considered mild.

Women were classified as supplement users if they used a supplement at least once a week. The analyses were adjusted for age, body mass index, race, smoking status, physical activity level, alcohol intake, and treatment.

CIPN and Multivitamin Use Before and During Treatment

The use of multivitamins before diagnosis was associated with reduced symptoms of CIPN. This translated into a reduction in CIPN symptoms of 40% (odds ratio [OR], 0.60; 95% confidence interval [CI], 0.42-0.87), primarily among the severe neuropathy group. There were numerical differences favoring vitamin C and vitamin E, but the effect was not statistically significant.

As measured by the FACT/GOG-Ntx subscale, there was a 22% reduction in CIPN symptoms in women using a multivitamin before diagnosis (OR, 0.78; 95% CI, 0.61-1.00).

For supplement use during treatment, risk was reduced by 23% for multivitamin users, according to the FACT/GOG-Ntx subscale. No significant reductions were observed on the CTCAE instrument.

“Our results indicate that the use of multivitamins, but not individual dietary supplements, during treatment may reduce CIPN symptoms, although these findings require replication in larger studies,” Dr Zirpoli said.

“It’s important for other studies to verify these results, because it’s possible there is some other characteristic that helps explain why patients taking multivitamin supplements have less neuropathy,” he added.

Source: Zirpoli GR, McCann SE, Sucheston-Campbell LE, et al. Supplement use and chemotherapy-induced peripheral neuropathy in breast cancer patients treated on SWOG study S0221. Abstract 3413.

Related Items
A Taxing Consequence: Taxane Acute Pain Syndrome
Mark L. Zangardi, PharmD, BCOP
JHOP - June 2017 Vol 7, No 2 published on May 30, 2017 in Supportive Care, Symptom Management Overview
Helping Adolescents and Young Adults Confront Mortality
Meg Barbor, MPH
TON - May 2017, Vol 10, No 3 published on May 17, 2017 in Supportive Care
The Emerging Conversation About Physician-Assisted Death
Meg Barbor, MPH
TON - May 2017, Vol 10, No 3 published on May 17, 2017 in Supportive Care
EGFR Inhibitor–Associated Papulopustular Rash
Donald C. Moore, PharmD, BCPS, BCOP
JHOP - March 2017 Vol 7, No 1 published on March 13, 2017 in Supportive Care
Barriers to Initiating Oral Oncolytics by Specialty Pharmacy or Payers Can Affect Patient Outcomes
Leslie Wyatt
In the News: Oncology - February 2017 published on February 15, 2017 in Supportive Care
NCCN Campaign May Prevent Fatal Medication Errors by Targeting Vincristine Preparation
Caroline Helwick
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Best Practices
Toxicities Associated with Targeted Therapy and Immunotherapy Underreported in Published Studies
Alice Goodman
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
High Rates of Vancomycin-Resistant Enterococci Bacteremia Observed in Patients Receiving Allogeneic Hematopoietic Stem-Cell Transplant
Caroline Helwick
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
Cognition and Depression Impact Adherence in Elderly Patients Taking Oral Anticancer Drugs
Alice Goodman
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
Toxicities Associated with Targeted Therapy and Immunotherapy Underreported in Published Studies
Alice Goodman
TON - January 2017, Vol 10, No 1 published on January 12, 2017 in Supportive Care
Last modified: September 14, 2016